Treatment With Antiviral Is Likely Cause of an AIP Attack: Case Study

Patricia Inácio, PhD avatar

by Patricia Inácio, PhD |

Share this article:

Share article via email
oseltamivir side effect | Porphyria News | Illustration of a lone rare person in a crowd

A report has described for the first time the case of a patient having an acute intermittent porphyria (AIP) attack following treatment with oseltamivir, an oral antiviral medication commonly prescribed for treating the flu.

The report, “Acute intermittent porphyria: is oseltamivir safe in these patients?,” was published in the Clinical Medicine Journal.

AIP is caused by the buildup of porphyrins and other intermediate molecules involved in producing heme, a molecule necessary for oxygen transport in cells, in different parts of the body. People with AIP can have recurrent porphyria attacks marked by abdominal pain and nausea. However, the fact that these symptoms can occur in other conditions usually makes its diagnosis more challenging.

Such attacks have many potential triggers, including alcohol consumption, infections, reduced calorie intake or fasting, and using certain medications, such as antibiotics.

Physicians at the University Hospital of Badajoz, Spain described what is likely the first case of an AIP attack following treatment with oseltamivir, an antiviral medication sold under the brand name Tamiflu that’s normally used to treat influenza, commonly known as the flu.

Recommended Reading
liver cancer risk factors | Porphyria News | Review Study | illustration of liver

Acute Porphyria Linked to Higher Risk of Primary Liver Cancer in Swedish Study

The patient, a 40-year-old man, went to the emergency department after having abdominal pain and constipation. A physical examination revealed he had confused speech, was stressed, had high blood pressure and an accelerated heart rate, called tachycardia.

The symptoms started after he went through a stressful work-related event. The man was a cannabis user and occasional drinker, and was fasting. His medical history included depression, and a past abdominal surgery for a form of bowel obstruction, called intussusception.

Blood tests showed abnormalities, including an increase of white blood cells, called neutrophilis, and low blood levels of sodium and potassium. Urine analysis revealed nitrites — usually a sign of a bacterial infection in the urinary tract — and high bilirubin levels. Cannabinoids — naturally occurring compounds found in the cannabis plant — were also detected in the urine.

A CT scan showed the man had several bile duct cysts and a mass in the left adrenal gland, which was later found to lack features typically seen in malignant tumors.

His urine had a red color tone, which prompted clinicians to request an immediate screen test to detect porphobilinogen (PBG), a heme precursor. The test was positive and the patient was immediately started on a carbohydrate-rich diet and intravenous (into the vein) hemin, a form of heme.

Elevated levels of several porphyrins and catecholamines (hormones produced during stress responses) were detected in his urine. A genetic analysis showed he carried a mutation in the PBGD gene, confirming the AIP diagnosis.

Despite treatment, the patient started to feel weakness in his arms and legs. Tests to evaluate the health of his muscles and the nerves that control them showed an impaired motor response in his shoulder muscles (deltoids), along with signs of nerve damage.

An MRI scan of the head and analysis of the cerebrospinal fluid (CSF) — the liquid surrounding the brain and spinal cord — were normal, as were lead levels in the blood.

The patient slowly improved after five days of treatment, with his abdominal pain, disorderly behavior, and constipation easing. His high blood pressure and tachycardia also resolved. Blood and urine catecholamine levels normalized, as did porphyrin levels in the urine.

The man was discharged from the hospital and a first evaluation showed a gradual diminishment of his neurological symptoms.

The man experienced a second attack, again marked by abdominal pain and behavioral symptoms that began with a flu-like illness, according to physicians. He was treated with oseltamivir, and then hospitalized and the oseltamivir was discontinued. The man received specific treatment for AIP, which led to a rapid recovery with no other complications.

“To our knowledge, no reports have documented a link between the administration of oseltamivir and the development of a porphyric attack,” the researchers wrote.